Thunderstorm Wind, Payne
- When
- August 15, 2:35 PM CST
- Where
- Payne County, 1.78 mi SE of Stillwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.100, -97.040
Estimated 50-60 mph. Time estimated by radar. No damage reported.
A line of storms formed over central Oklahoma on the afternoon of the 15th making their way eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed over central Oklahoma on the afternoon of the 15th making their way eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 15, 2:25 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 325 PM CDT Tue Aug 15 2017 .DISCUSSION... Warm and very humid conditions over Oklahoma and western north Texas will help fuel strong storms this afternoon and evening. Very heavy rain is expected with the stronger storms, which may lead to areas of flooding if storms train or slow down sufficiently. There is not enough confidence in flooding to warrant a Flood Watch in this case. Persistent cloud cover has maintained a relatively stable area over southwest Oklahoma and much of north Texas, so this area will see mainly showers, with only a few weak thunderstorms. The stronger storms should be limited to central and north-central Oklahoma this afternoon/evening. Over the next several days, a series of mid/upper-level waves will pass over the region, causing periodic increases/decreases in rain chances. One of the stronger waves passes overhead tomorrow and tomorrow night, bringing the highest rain chances to the area, along with a risk of additional severe storms. This will be followed by a brief break (lower rain chances) before additional waves arrive. The more subtle waves are very difficult for models (and us) to forecast beyond a day or two, so the rain forecast is fairly "broadbrushed" until the final significant wave moves through Friday night. Both of the stronger waves will be associated with surface fronts, but no major changes in temperatures are expected. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 91 71 90 / 60 40 70 10 Hobart OK 73 94 71 92 / 40 20 60 20 Wichita Falls TX 77 95 73 93 / 50 30 50 30 Gage OK 71 89 65 89 / 30 20 10 10 Ponca City OK 74 90 69 89 / 60 60 60 10 Durant OK 77 92 75 90 / 20 30 50 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/23
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1102 AM CDT Tue Aug 15 2017 OKZ004>048-050>052-TXZ083>090-161615- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1102 AM CDT Tue Aug 15 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible over central and northern OK this afternoon and evening. A few of these storms may become strong to severe with a threat of damaging wind gusts and hail. Very heavy rainfall may also result in localized flooding. Thunderstorm chances will increase across southern Oklahoma and western north Texas through tonight. Localized heavy rainfall will be the main threat with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will be possible each day through Sunday. A few strong to severe storms will be possible across northern into central sections of Oklahoma Wednesday evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
213 PM CDT TUE AUG 15 2017
OKZ024-027>029-152000-
Grady OK-Canadian OK-Cleveland OK-McClain OK-
213 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...southeastern
Canadian...northwestern Cleveland and northwestern McClain Counties
Until 300 PM CDT...
AT 208 PM CDT, a strong thunderstorm was located near Middleberg,
moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Reduced visibility due to very heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Southwestern Oklahoma City, western Norman, Moore, Newcastle,
Blanchard, Mustang, Tuttle, Amber, Bridge Creek and Middleberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3503 9774 3514 9790 3541 9767 3538 9767
3538 9761 3526 9744
TIME...MOT...LOC 1908Z 219DEG 22KT 3515 9777
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
238 PM CDT TUE AUG 15 2017
OKZ019-025-152015-
Oklahoma OK-Logan OK-
238 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Oklahoma and
southeastern Logan Counties Until 315 PM CDT...
AT 233 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 40 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Northeastern Oklahoma City, Edmond, Guthrie, Warr Acres, The Village,
Langston, Luther, Coyle, Arcadia, Meridian, Seward, Navina, Wiley
Post Airport and Downtown Edmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3594 9719 3595 9715 3568 9714 3553 9766
3572 9767 3599 9735
TIME...MOT...LOC 1933Z 230DEG 47KT 3565 9755
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
311 PM CDT TUE AUG 15 2017
OKZ020-152045-
Payne OK-
311 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Payne County Until 345 PM
CDT...
AT 310 PM CDT, a strong thunderstorm was located near Coyle, moving
northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Stillwater, Perkins and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3619 9699 3596 9686 3594 9701 3594 9712
3595 9714 3594 9717 3594 9719 3597 9724
3597 9727 3605 9730
TIME...MOT...LOC 2010Z 241DEG 13KT 3597 9721
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 PM CDT TUE AUG 15 2017
OKZ025-026-152045-
Oklahoma OK-Lincoln OK-
313 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma and southwestern
Lincoln Counties Until 345 PM CDT...
AT 310 PM CDT, a strong thunderstorm was located over Choctaw, moving
northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Northeastern Oklahoma City, Midwest City, Choctaw, Harrah, Spencer,
Jones, Nicoma Park, Luther and Wellston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3541 9725 3549 9736 3572 9724 3572 9714
3573 9714 3573 9709 3560 9692
TIME...MOT...LOC 2010Z 235DEG 12KT 3549 9726
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT TUE AUG 15 2017
OKZ019-026-152045-
Logan OK-Lincoln OK-
321 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Logan and
northwestern Lincoln Counties Until 345 PM CDT...
AT 318 PM CDT, a strong thunderstorm was located 4 miles southeast of
Meridian, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Carney, Tryon, Agra, Meridian, Fallis and Parkland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3572 9708 3572 9725 3583 9733 3595 9714
3594 9714 3594 9690 3581 9681
TIME...MOT...LOC 2018Z 240DEG 22KT 3580 9720
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 PM CDT TUE AUG 15 2017
OKZ025-152100-
Oklahoma OK-
335 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma County
Until 400 PM CDT...
AT 331 PM CDT, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Northwestern Oklahoma City, Edmond, Bethany, Warr Acres, The Village,
Nichols Hills, Arcadia, Woodlawn Park, Downtown Edmond and Wiley Post
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3566 9726 3545 9763 3550 9767 3560 9767
3573 9757 3573 9738
TIME...MOT...LOC 2031Z 221DEG 16KT 3554 9758
BRBThe Norman radar (KTLX), 88 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Estimated 50-60 mph. Time estimated by radar. No damage reported.
Several inches of water caused dangerous road conditions near the intersection of Martin Luther King Jr Blvd and NE 23rd st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719800, 719802.